Illinois, 2018

Hail and Damaging Wind in Illinois, August 1, 2018

August 1, 2018 · NWS LOT · 5 events in 2 counties and zones

Strong to severe thunderstorms moved across portions of northern Illinois during the afternoon of August 1st producing mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across portions of northern Illinois during the afternoon of August 1st producing mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 1, 1:34 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 1, 1:34 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
234 PM CDT Wed Aug 1 2018

.SHORT TERM...
208 PM CDT

Through Thursday...

Northern Illinois is now uncapped, and therefore we are seeing
rapid development of widely scattered storms. The lake breeze is
just offshore, and there are some local wind convergence
boundaries with SW winds closer to Chicago and west winds
upstream. Do not expect coverage to become widespread given the
subtle forcing, but with little capping and subtle forcing to
continue, expect that showers and storms will be around. HRRR/RAP
struggling with the weakly unstable/subtle forcing environment.
Gusty winds to 40 mph are possible in these storms along with
lightning and heavy rain. Shear is weak to preclude large hail or
an organized higher wind threat, though some small hail is
possible given the low -20C heights. Note, Dekalb reported 0.51"
of rain in less than 1 hour.

Coverage will weaken behind this first wave in the afternoon. The
storm threat will ease in the evening, but the main wave will
pass through the area where a few sprinkles or maybe some light
showers will be possible. We will have mid and higher clouds
tonight, but the lead upper wave will pass tomorrow morning.
leaving behind some lower clouds across portions of the area.

We do expect storms to then form ahead of the cold front Thursday
afternoon. At this point guidance remains mixed as to if these
will form over the Chicago area, or southeast of Chicago, and it
is the latter scenario that is more favored. Still with
uncertainties in the cold frontal shift/favored convergence areas,
there is a window for the metro area in the afternoon. 1500-2000
J/KG of CAPE are expected ahead of the front, but weak shear, so
again this would be a brief gusty wind, heavy rain setup.

KMD

&&

.LONG TERM...
233 PM CDT

Thursday night through Wednesday...

Thursday night through Friday: Convection associated with a cold
front crossing the CWA Thursday afternoon will linger SE of a line
from Pontiac to Gary during the early to mid evening. Otherwise, no
precip is expected through the night as drier air advects in behind
the cold front. Dry and mostly sunny conditions with light winds and
seasonable temps are expected for Friday.

Saturday and Sunday: The large-scale flow will transition to an
amplifying ridge over the eastern CONUS with WSW flow across the
remainder of the states. Though some guidance is indicating isolated
convection developing Saturday afternoon into the evening, the lack
of sufficient upper-level flow/forcing, shallow moisture, and modest
MLCIN supports a dry forecast at this time. In the very small chance
convection develops, it would likely be tied to enhanced convergence
on the lake breeze boundary. Sunday looks to be a repeat scenario,
though a marginal increase in low-level moisture will lead to weaker
CIN. While there is a slightly better environment for convection,
limited deep-layer forcing will again limit any potential initiation
to along the lake breeze. Will continue to maintain a dry forecast
for Sunday as well.

Also of note for the weekend, increasing 925 hPa temps and
substantial sunshine under the aforementioned capping combined with
modest surface moisture will produce max temps in the low 90s and
max heat index values in the mid 90s both days.

Monday through Wednesday: Broad troughing will track eastward across
the Great Lakes region Monday through Tuesday, leaving weakly
cyclonic flow aloft on Wednesday. An associated WSW-ENE oriented
cold front will drift southward across the CWA Monday night into
Tuesday morning. Marginal capping across the area should inhibit
convective development through most of the day Monday ahead of the
trough/front, but isolated storms cannot be ruled, especially during
the afternoon. Based off current guidance, the cold front will arrive
well after peak daytime heating, limiting severe convection
potential. However, sufficient deep-layer shear and instability will
support the risk for some severe convection across primarily the NW
half of the CWA during the evening and early overnight hours.

Beyond Tuesday morning, seasonable temperatures will return with a
small chance of a few diurnally enhanced showers within the deeper
cyclonic flow and steep low-level lapse rates on Wednesday.

Kluber

&&

.AVIATION...
For the 18Z TAFs...

Concerns center around thunderstorm chances this afternoon and
again Thursday afternoon, and some MVFR cloud potential Thursday.

Scattered showers continue along the trough/cold front upstream in
MN/WI, and we are seeing quick development out ahead of this area
in northern IL both along the lakefront and inland. This wave
will continue east through this evening. The main forcing will
still be upstream of the terminals this afternoon, but there is
still enough of a signal with being uncapped some lake breeze
convergence and local wind convergence (SW winds near ORD/MDW and
west winds upstream) to support the continuance of the widely
scattered storms. The storm threat will ease in the evening, but
the main wave will pass through the terminals where a few
sprinkles or maybe some light showers will be possible.

The lead upper wave will pass tomorrow morning. MVFR clouds may
sneak into the area, with a chance of reaching RFD, though they
may remain VFR by the time these clouds reach the Chicago
terminals. We do expect storms to then form ahead of the cold
front Thursday afternoon, but at this point it appears these will
stay southeast of the Chicago terminals, possibly impacting GYY
and NW Indiana.

KMD

&&

.MARINE...
233 PM CDT

A low pressure trough draped across Upper Michigan this afternoon
will drift southward across Lake Michigan through Thursday
afternoon. S to SW winds to 20 knots are expected ahead of the
front, with N winds to 15 knots behind the front. High pressure
shifting across the western Great Lakes on Friday will bring winds
generally 10 knots or less for Friday. For the weekend into early
Monday, Lake Michigan will remain between expansive high pressure
over the eastern seaboard and an elongated trough over the northern
and central Great Plains. South winds to 25 knots are expected
throughout this period. The trough will then slowly shift south
across Lake Michigan Monday into Tuesday morning, with NW winds to
20 knots behind the front.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 1, 12:29 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
129 PM CDT Wed Aug 1 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
021830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
129 PM CDT Wed Aug 1 2018 /229 PM EDT Wed Aug 1 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to dime size.
     Limited damaging wind risk...up to 40 mph.

DISCUSSION...

Isolated to widely scattered thunderstorms will continue this
afternoon, with the highest areal coverage expected to be over
northeast Illinois and extreme northwest Indiana, including the
heart of the Chicago metro area. While severe weather is not
expected, any stronger thunderstorms could produce gusty winds,
heavy downpours and occasional to frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Excessive Heat Risk.
Sunday and Monday...
  Limited Thunderstorm Risk Sunday night and Monday.
  Limited Excessive Heat Risk.
Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Hot and humid conditions will return Saturday through Monday. Heat
index values could approach 100 degrees in some locations on
Sunday

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast 10 to 15 mph.

LMZ740>745-021830-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
129 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
Sunday through Tuesday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-021830-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
129 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 30 knots

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
Saturday night through Tuesday...
  Limited Thunderstorm Risk at times.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Du Page

When
August 1, 1:52 PM CST to 1:53 PM CST
Where
Du Page County, Bartlett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.000, -88.180

Hail, Du Page

When
August 1, 2:10 PM CST
Where
Du Page County, Glen Ellyn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.880, -88.070

Thunderstorm Wind, Kane

When
August 1, 4:09 PM CST
Where
Kane County, 0.31 mi SSE of Mooseheart
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.816, -88.328

A large tree was blown down onto a car on Route 31 south of Mooseheart Road.

Hail, Kane

When
August 1, 4:10 PM CST to 4:12 PM CST
Where
Kane County, 5 mi NNW of Aurora to 4 mi NNW of Aurora
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.837, -88.357

Hail, Kane

When
August 1, 4:14 PM CST to 4:16 PM CST
Where
Kane County, North Aurora
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.800, -88.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774986, 774987, 774990, 778597, 774992.